Advertisement

Which Drugs Are Safe in Patients with Cirrhosis?

June 21, 2013

Which Drugs Are Safe in Patients with Cirrhosis?

  1. Atif Zaman, MD, MPH

A new review contains practical guidance to answer this oft-asked, important question.

  1. Atif Zaman, MD, MPH

Prescribing providers routinely raise the concern of medication safety for their patients with cirrhosis because of fear of precipitating hepatic decompensation from acute, drug-induced liver injury. To synthesize current information on this topic, investigators systematically reviewed relevant articles indexed in MEDLINE and unpublished information from the U.S. Food and Drug Administration.

Highlights include the following:

  • Because of pharmacokinetic changes that occur in patients with cirrhosis and may necessitate dose adjustments, lower doses are generally recommended, especially in patients with significant liver dysfunction.

  • Opioid analgesics, anxiolytics, and sedatives should be used with caution because they can precipitate hepatic encephalopathy.

  • Nonsteroidal anti-inflammatory drugs should be avoided, as they are a common cause of adverse drug reactions (renal failure and gastrointestinal bleeding) in this population.

  • Paracetamol (acetaminophen) can be used safely at low doses (≤2–3 g daily) for short durations and should be considered first-line treatment for pain.

  • Statins can be used safely; they are considered by the FDA to carry a very low risk for serious liver injury, and recent studies support their safety in liver disease and suggest a possible beneficial effect in fatty liver disease.

  • Proton-pump inhibitors and, to a lesser degree, histamine-2 blockers have recently been associated with serious infections in patients with cirrhosis, so clinicians should limit their use to valid indications.

Comment

Although most medications have not been sufficiently studied in patients with cirrhosis, most can be safely prescribed in this setting. Even certain potentially hepatotoxic drugs can be used safely if given at a lower dose and monitored carefully. Importantly, clinicians need to be more concerned about drugs that precipitate or worsen renal failure or provoke either gastrointestinal bleeding or encephalopathy, all of which are more common in this patient population.

  • Disclosures for Atif Zaman, MD, MPH at time of publication Speaker’s bureau Bristol-Myers Squibb; Genentech; Gilead; Kadmon; Merck; Salix; Vertex

Citation(s):

Your Comment

(will not be published)

Filtered HTML

  • Allowed HTML tags: <a> <em> <strong> <cite> <blockquote> <code> <ul> <ol> <li> <dl> <dt> <dd>
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
Do you have any conflict of interest to disclose?
CAPTCHA
This question is for testing whether you are a human visitor and to prevent automated spam submissions.
Image CAPTCHA
Enter the characters shown in the image.

Vertical Tabs

* Required

Reader comments are intended to encourage lively discussion of clinical topics with your peers in the medical community. We ask that you keep your remarks to a reasonable length, and we reserve the right to withhold publication of remarks that do not meet this standard.

PRIVACY: We will not use your email address, submitted for a comment, for any other purpose nor sell, rent, or share your e-mail address with any third parties. Please see our Privacy Policy.

Advertisement
Advertisement
Advertisement